CLEVELAND (WJW) – They look innocent enough, but the U.S. Drug Enforcement Administration (DEA) is warning the public about a secret emoji code being used by drug dealers and teenagers.
The DEA released a decoder reference guide for parents, caregivers and educators to not only inform them, but potentially save lives.
“When there’s an overdose and you’re trying to track the source, you go through phones and computers and oftentimes we see these emojis in those conversations,” said DEA public information officer Brian McNeal.
Some of the emojis are obvious, like a pill representing fake prescription drugs, but others appear much more benign.
For example, a blue heart is for meth, a brown heart for heroin and a key emoji represents cocaine.
A banana can also be code for Percocet & Oxycodone, while a palm tree, Christmas tree, clover and cloud can all represent marijuana.
Others are less obvious, including a chocolate candy bar for Xanax.
“Some I could see, like the dragon for heroin, but the chocolate bar I was like, ‘oh okay, that’s a new one,’” said McNeal.
The pills are “fake/counterfeit” prescription meds and all of the drugs potentially laced with deadly amounts of fentanyl, which inspired the DEA’s #ONEPILLCANKILL campaign.
“We’re finding fentanyl mixed with everything,” said McNeal, “If the DEA were to seize 100 counterfeit pills right now, 42 would contain a lethal dosage of fentanyl.”
The DEA has also found colorful pills containing meth that look like kids vitamins and other pills marked as hydrocodone transported in bags of candy, all containing fentanyl.
“This is a deadly serious issue,” said McNeal.
In early March, the U.S Military Academy of West Point confirmed that at least two of the schools cadets, including a football player, were involved in a situation in which six people overdosed on fentanyl-laced cocaine at a Florida home during Spring Break.
Two of the six were in critical condition.
Last fall, the DEA confiscated nearly two million fake pills from Cleveland and dozens of busts during a three-month period were linked directly to dealers advertising on social media with emojis and overdoses.
“We’re not saying emojis themselves are a clear indication that someone is buying or selling drugs, but those emojis combined with maybe a change in behavior, change in performance of a loved one, that can be an indication that someone is having a substance abuse issue,” said McNeal.
For more information or to report suspected illegal drug production and activity, go to the DEA’s website tip line on their website.